uu.seUppsala University Publications
Change search
ReferencesLink to record
Permanent link

Direct link
Period doubling in area-preserving maps: an associated one-dimensional problem
Uppsala University, Disciplinary Domain of Science and Technology, Mathematics and Computer Science, Department of Mathematics, Analysis and Applied Mathematics.
2010 (English)In: Ergodic Theory and Dynamical Systems, ISSN 0143-3857, E-ISSN 1469-4417, Vol. 31, no 04, 1193-1228 p.Article in journal (Refereed) Published
Abstract [en]

It has been observed that the famous Feigenbaum–Coullet–Tresser period-doubling universality has a counterpart for area-preserving maps of ℝ2. A renormalization approach has been used in a computer-assisted proof of existence of an area-preserving map with orbits of all binary periods in Eckmann et al [Existence of a fixed point of the doubling transformation for area-preserving maps of the plane. Phys. Rev. A 26(1) (1982), 720–722; A computer-assisted proof of universality for area-preserving maps. Mem. Amer. Math. Soc. 47 (1984), 1–121]. As is the case with all non-trivial universality problems in non-dissipative systems in dimensions more than one, no analytic proof of this period-doubling universality exists to date. We argue that the period-doubling renormalization fixed point for area-preserving maps is almost one dimensional, in the sense that it is close to the following Hénon-like (after a coordinate change) map:

where ϕ solves We then give a ‘proof’ of existence of solutions of small analytic perturbations of this one-dimensional problem, and describe some of the properties of this solution. The ‘proof’ consists of an analytic argument for factorized inverse branches of ϕ together with verification of several inequalities and inclusions of subsets of ℂ numerically. Finally, we suggest an analytic approach to the full period-doubling problem for area-preserving maps based on its proximity to the one-dimensional case. In this respect, the paper is an exploration of possible analytic machinery for a non-trivial renormalization problem in a conservative two-dimensional system.

Place, publisher, year, edition, pages
2010. Vol. 31, no 04, 1193-1228 p.
Keyword [en]
universality, renormalization, period doubling
National Category
Research subject
URN: urn:nbn:se:uu:diva-146985DOI: 10.1017/S0143385710000283ISI: 000293443400010OAI: oai:DiVA.org:uu-146985DiVA: diva2:399530
Available from: 2011-02-22 Created: 2011-02-22 Last updated: 2015-07-31Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full textArticle link

Search in DiVA

By author/editor
Gaidashev, Denis
By organisation
Analysis and Applied Mathematics
In the same journal
Ergodic Theory and Dynamical Systems

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 210 hits
ReferencesLink to record
Permanent link

Direct link